{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,3,11]],"date-time":"2026-03-11T23:00:37Z","timestamp":1773270037273,"version":"3.50.1"},"reference-count":14,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2015,8,19]]},"abstract":"<jats:p>We describe a case of a 35-year-old woman who presented with bilateral leg weakness and encephalopathy while on long-term valproate therapy. She was diagnosed with valproate-induced encephalopathy due to carnitine deficiency. Clinical improvement occurred with oral carnitine supplementation. Our case report highlights the importance of considering carnitine deficiency in patients presenting with unexplained neurological signs while on long-term valproate treatment.<\/jats:p>","DOI":"10.1136\/bcr-2015-210727","type":"journal-article","created":{"date-parts":[[2015,9,2]],"date-time":"2015-09-02T04:26:29Z","timestamp":1441167989000},"page":"bcr2015210727","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":6,"title":["Reversible weakness and encephalopathy while on long-term valproate treatment due to carnitine deficiency"],"prefix":"10.1136","volume":"2015","author":[{"given":"Ahmed","family":"Al-sharefi","sequence":"first","affiliation":[{"name":"Darlington Memorial Hospital, Darlington, Durham, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Rudy","family":"Bilous","sequence":"additional","affiliation":[{"name":"Department of Endocrinology and Diabetes, James Cook University Hospital, Middlesbrough, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2015,9,2]]},"reference":[{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.1","doi-asserted-by":"publisher","DOI":"10.1186\/2193-1801-2-13"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.2","doi-asserted-by":"crossref","first-page":"1","DOI":"10.1111\/j.1600-0404.2006.00655.x","article-title":"Valproate-induced hyperammonaemic encephalopathy","volume":"114","author":"Segura-Bruna","year":"2006","journal-title":"Acta Neurol Scand"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.3","doi-asserted-by":"publisher","DOI":"10.2146\/ajhp110049"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.4","doi-asserted-by":"publisher","DOI":"10.2174\/15748863113089990039"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.5","doi-asserted-by":"publisher","DOI":"10.3109\/15622975.2010.489619"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.6","doi-asserted-by":"publisher","DOI":"10.1186\/cc3742"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.7","doi-asserted-by":"publisher","DOI":"10.1176\/appi.ajp.164.7.1020"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.8","doi-asserted-by":"publisher","DOI":"10.1016\/j.genhosppsych.2011.12.009"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.9","doi-asserted-by":"publisher","DOI":"10.1111\/j.1553-2712.2001.tb01102.x"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.10","doi-asserted-by":"publisher","DOI":"10.1111\/j.1651-2227.1996.tb14058.x"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.11","doi-asserted-by":"publisher","DOI":"10.1136\/jnnp.61.2.211"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.12","first-page":"8","article-title":"Carnitine for valproic acid induced hyperammonemia","volume":"154","author":"Raby","year":"1997","journal-title":"Am J Psychiatry"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.13","doi-asserted-by":"publisher","DOI":"10.1097\/01.pra.0000367773.03636.d1"},{"key":"2025082801171115000_2015.sep02_1.bcr2015210727.14","doi-asserted-by":"publisher","DOI":"10.1097\/MJT.0b013e3181d56671"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2015-210727","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T08:17:17Z","timestamp":1756369037000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2015-210727"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2015,9,2]]},"references-count":14,"alternative-id":["10.1136\/bcr-2015-210727"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2015-210727","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2015,9,2]]}}}